Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 32, NWS Tucson, AZ

July 2, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 2, 2006, 3:59 PM MST for Pima County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2006, 3:59 PM MST (22:59 UTC)
Expired
Jul 2, 2006, 4:45 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 92 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 022300
SVRTWC
AZC019-022345-
/O.NEW.KTWC.SV.W.0032.060702T2259Z-060702T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
359 PM MST SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF SELLS

* UNTIL 445 PM MST

* AT 358 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF KITT PEAK...OR ABOUT 21 MILES EAST OF SELLS...AND
  MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAN
  TAK...TOPAWA...SAN ISIDRO...LITTLE TUCSON...FRESNAL CANYON...      
  COMOBABI AND KITT PEAK.

LAT...LON 3178 11144 3202 11138 3211 11181 3178 11195

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 022333
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
433 PM MST SUN JUL 2 2006

AZC019-022345-
/O.CON.KTWC.SV.W.0032.000000T0000Z-060702T2345Z/
PIMA AZ-
433 PM MST SUN JUL 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR CENTRAL PIMA COUNTY...

AT 426 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
KITT PEAK...OR ABOUT 19 MILES EAST OF SELLS...MOVING WEST-NORTHWEST
 AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TOPAWA...SAN ISIDRO...PAN TAK...FRESNAL CANYON...COMOBABI AND ARTESA

LAT...LON 3178 11144 3202 11138 3211 11181 3178 11195

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 022353
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
449 PM MST SUN JUL 2 2006

AZC019-022359-
/O.EXP.KTWC.SV.W.0032.000000T0000Z-060702T2345Z/
PIMA AZ-
449 PM MST SUN JUL 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY EXPIRED AT
445 PM MST...

AT 445 PM MST...DOPPLER RADAR CONTINUED TO SHOW A STRONG 
THUNDERSTORM MOVING WEST-NORTHWEST AT 5 TO 10 MPH ACROSS CENTRAL 
PIMA COUNTY JUST EAST OF SELLS. THIS STORM HAD DECREASED IN 
INTENSITY AND WAS NO LONGER EXPECTED TO PRODUCE SEVERE WINDS AND 
LARGE HAIL. HOWEVER...THE STORM STILL HAS THE POTENTIAL TO GENERATE 
HEAVY DOWNPOURS THAT MAY LEAD TO SOME MINOR RUNOFF PROBLEMS ON STATE 
HIGHWAY 86 BETWEEN SELLS AND THREE POINTS THROUGH ABOUT 530 PM MST. 

LAT...LON 3178 11144 3202 11138 3211 11181 3178 11195

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:20 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 2, 2:20 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SUN JUL 2 2006

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
FOR A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO NEXT WEEK. DAYTIME TEMPERATURES WILL BE NEAR
SEASONAL NORMALS THROUGH THE PERIOD.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SE AZ AT
THIS TIME WITH THE EXCEPTION OF FAR WRN PIMA/SE PINAL COUNTIES WHERE
THESE AREAS WERE VOID OF PRECIP ECHOES. MOST ACTIVITY REMAINING NEAR
MOUNTAINS THOUGH A SEVERE THUNDERSTORM WITH NICKEL-SIZED HAIL WAS
OBSERVED VIA TRAINED SPOTTER AROUND 1950Z IN PATAGONIA. SCATTERED
SHOWERS/TSTMS EXPECTED MOST SECTIONS THIS EVENING...AND A FEW STORMS
MAY EXCEED SEVERE THRESHOLDS WITH HAIL BEING THE MAIN CONCERN.
BELIEVE THE BULK OF ACTIVITY WILL END AROUND MIDNIGHT THOUGH A FEW
LINGERING SHOWERS MAY CONTINUE UNTIL DAYBREAK MONDAY ACROSS WRN
SECTIONS.

EASTERLY/SOUTHEASTERLY FLOW TO CONTINUE INTO MID-WEEK AS UPPER HIGH
REMAINS QUASI-STATIONARY NORTH OF THIS FORECAST AREA. AMPLE MOISTURE
IN COMBINATION WITH DAYTIME HEATING WILL MEAN A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...THROUGH MUCH OF THIS FORECAST PERIOD. PER COORD WITH WFO/S
PSR/FGZ OPTED TO REFLECT INCREASED POP SCENARIO DURING THE MONDAY-
TUESDAY PERIOD. GFS SHIFTS UPPER HIGH SEWD BY THURSDAY AND MID-LEVEL
FLOW BECOMES INCREASINGLY SWLY BY FRIDAY. HOWEVER FAIRLY MOIST 700-
300 MB LAYER STILL PROGGED VIA GFS DURING THE THURSDAY-FRIDAY PERIOD
SUFFICIENT TO MAINTAIN CHANCEY-TYPE POPS MOST SECTIONS. TRENDED POPS
DOWNWARD SLIGHTLY NEXT WEEKEND BUT BELIEVE MOISTURE WILL REMAIN
SUFFICIENT TO JUSTIFY LOW-GRADE POPS. DAYTIME MAX TEMPS THIS
FORECAST PERIOD WILL REMAIN CLOSE TO SEASONAL NORMALS FOR EARLY
JULY. HOWEVER EXPECT ABOVE-NORMAL MIN TEMPS TO CONTINUE.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

BF

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 2, 1:35 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
135 PM MST SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             N PATAGONIA             31.54N 110.75W
07/02/2006  E0.88 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            HAIL OCCURRED IN AND AROUND PATAGONIA WITH SIZES RANGING
            FROM PEA TO NICKEL AND COVERING THE GROUND IN SOME
            PLACES.

&&

GMOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:01 PM MSTSevere Thunderstorm WarningTWCPima29 min
Jul 1, 5:20 PM MSTFlash Flood WarningTWCPima23 hr
Jul 1, 5:54 PM MSTFlash Flood WarningTWCPima21 min
Jul 2, 12:32 PM MSTSevere Thunderstorm WarningTWCSanta Cruz43 min
Jul 2, 1:48 PM MSTSevere Thunderstorm WarningTWCSanta Cruz27 min
Jul 2, 2:24 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Jul 2, 3:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 2, 3:57 PM MSTFlash Flood WarningTWCPima63 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.